News and Views

News

Voices

Arts

Life and Work

Milestones

Submit your news

Submit commentary

Support us

Become a member

Advertising

Print advertising

Web advertising

About us

Contact us

The Commons
Photo 1

Mike Faher/VtDigger and The Commons file photo

Naloxone, known by its brand name Narcan, can be a lifesaving measure for those overdosing on heroin and other opiate drugs.

News

Three overdose in Brattleboro within one day

Fentanyl, a highly potent synthetic opiate painkiller, could be responsible for 3 deaths on Monday

Updated on Feb. 8 at 8:50 a.m. Additional reporting by Jeff Potter.

Originally published in The Commons issue #394 (Wednesday, February 8, 2017). This story appeared on page A1.



BRATTLEBORO—The Brattleboro Police Department responded to two calls involving what they call “untimely deaths” about 75 minutes apart on Feb. 6.

People posting on social media said they picked up on emergency scanner channels that the deaths were drug-related. Two people were found dead, and a third person was hospitalized and later died.

Cassandra Holloway, executive director of the Brattleboro Area Prevention Coalition, told The Commons that this drug activity likely points to “a bad batch of lethal fentanyl with filler (made in Mexico) that is sold and mistaken as heroin.”

About 80 to 100 times more potent than morphine, and about 25 to 40 times stronger than heroin, fentanyl is a synthetic opioid used by health professionals to treat severe pain after surgery.

It is difficult for those using drugs to distinguish the presence of fentanyl, said Kurt L. White, the director of ambulatory services at the Brattleboro Retreat.

And sometimes those in the grip of addiction deliberately seek out the dangerously strong drugs in search of a more powerful high, White said.

As a result, he noted that given the presence of these substances in the community, those using drugs should take precautions.

White urged people using such drugs not to do so alone and to have a supply of opioid reversal medication — naloxone, more commonly known by its brand name, Narcan — at the ready.

He also noted that people should be aware that good samaritan laws will protect people fearing prosecution for their own drug use if they seek medical assistance for someone in the throes of an overdose.

“People can look pretty good and dead, but if Narcan is given in a timely way, there can be a quite notable effect,” White said.

That quite notable effect? Staying alive.

One day: two deaths, and a hospitalization

According to police reports filed by Detective Lt. Jeremy Evans, police officers and personnel from Rescue Inc. and the Brattleboro Fire Department responded to a Green Street residence at about 4:45 p.m.

Evans said the call to the police dispatcher was disconnected, however, before responders could locate the address, so a quick search had to be made to locate where the call originated.

When responders found the apartment, Evans said, they found one man dead and one woman, who was transported to Brattleboro Memorial Hospital for treatment.

Police reported on Feb. 8 that said the woman was later transferred to Dartmouth-Hitchcock Medical Center in Lebanon, N.H., and died there.

At 6 p.m., police, fire, and Rescue Inc. personnel responded to another call, this time on Canal Street, of a report that a person might have died.

Evans said responders found a person there and determined that he was deceased.

In both cases, Evans said there were no signs of foul play or violence. The names of both the deceased are being withheld until the next of kin have been notified.

Although Evans did not say in his two reports that drugs were a factor in the two deaths, he told The Commons on Feb. 7 that a formal confirmation of the cause will come after the Vermont Medical Examiner’s Office completes its investigation.

He did stress, however, that the two incidents were unrelated.

Increase in calls

The two deaths were another sign of the growing problem of drug abuse in southeast Vermont.

Rescue Inc. Chief of Operations Drew Hazelton said on Feb. 7 that his agency has responded to more than 600 calls in the first five weeks of 2017 — an “atypical number” in its own right — and a growing number of those calls are for drug overdoses.

“It tends to come in waves,” he said.

Hazelton said Rescue Inc.’s ambulances all carry naloxone, and all of its emergency medical technicians are trained in using it.

“We’re using more of it than ever before,” he said.

Suzie Walker, the executive director of Turning Point of Windham County, says Habit Opco, a methadone clinic on Town Crier Drive, has been holding twice-weekly classes on how to administer naloxone in an emergency.

When using naloxone, time is of the essence, Walker said.

“When people overdose, their breathing stops. Narcan can help keep someone alive until they can get medical attention,” Walker said. “When users or their friends and family know the risks and have Narcan on hand, it can be lifesaving.”

She said that a few detractors don’t like the idea of making naloxone freely available, believing that it allows people to continue to use heroin and then avoid serious risk.

“However, while it’s lifesaving, [naloxone] is very unpleasant for both the recipient and the people who provide the remedy. It’s not as if anyone would think, ‘Hey, I’ll take all I want and then top it off with Narcan.’”

Deadly doses

The problem of opioid addiction has become even more complicated by the emergence of fentanyl.

Though it is a controlled substance, fentanyl can be easily obtained from suppliers in China, according to federal authorities. The drug is often sold in pill form, sometimes in tablets that look like hydrocodone.

“It’s a dangerous drug,” said Hazelton, “and it’s hard to know what you’re getting.”

Authorities in Massachusetts and Maine have both recently said that overdose deaths from fentanyl in their states surpassed heroin last year. Because of the potency of fentanyl, it often takes multiple doses of Narcan to reverse an overdose.

Walker said fentanyl-laced heroin has become common around the region.

The most recent data from the Vermont Department of Health show that the number of opiate-related deaths jumped from 41 in 2010 to 76 in 2015. No data is yet available for 2016.

According to data released late last year from the Centers for Disease Control and Prevention, two-thirds of all overdose deaths in the United States are related to opioids. From 2010 to 2014, the death toll rose from 17,094 in 2010 to 31,271 in 2014.

Deaths from fentanyl doubled in just one year, from 1,905 in 2013 to 4,200 in 2014. It is now the fifth-most-commonly-found drug in an overdose death.

These grim figures make the availability and proper use of Narcan essential, Walker said.

“The best precaution is to have Narcan on hand to keep them alive and to know what treatment and recovery programs are available to help them when they’re ready to stop,” Walker said.

And treatment is more readily available for those who seek it.

Kurt White, of the Brattleboro Retreat, noted that both the psychiatric hospital and Habit Opco are two of the “hubs” established in the state’s efforts in recent years to create a more immediate and effective response to the opioid epidemic in Vermont.

“There are no waiting lists” for medication-assisted treatments for opioid addiction, like methadone and suboxone, White said.

What do you think? Leave us a comment

Editor’s note: Our terms of service require you to use your real names. We will remove anonymous or pseudonymous comments that come to our attention. We rely on our readers’ personal integrity to stand behind what they say; please do not write anything to someone that you wouldn’t say to his or her face without your needing to wear a ski mask while saying it. Thanks for doing your part to make your responses forceful, thoughtful, provocative, and civil. We also consider your comments for the letters column in the print newspaper.